Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

help with weight

Doctor
I'm sort of desperate. I've tried everything to lose weight I've gained from paxil. Before I went on paxil, I was 6'3", 195. Now, 5 years later, I'm 250. I've had supposedly countering meds - topomax, wellbutrin, prescribed by my psychiatrist. I've tried going off paxil and going on a different ssri since paxil's the worst for weight gain. I ended up unwell and still overweight. I'm back on the paxil, which has been a life saver (depression, panic, anxiety, ocd), but I simply can't stomach the thought I'll never see myself again. I've been fit my whole life, work out every day for 25 years, run, swim, lift weights, but, once on the paxil my weight started to climb no matter what I did with diet or exercise.

Simply put, I need help. I'm pushing the envelope from time to time: phentermine, rimonobant via europe, everything and anything to cut weight. nothing works. I even went on a steroid web site to see if any advice could solve the problem. I know, I know, that's crazy, but you have to understand - the weight has made me nuts. I need help. any REAL suggestions?
Thanks
Fat boy
6 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
The only way to lose weight is to eat sensibily, which means eating enough to satisfy your physical hunger but not eating to satisfy your stress eating need, i.e. your emotional hunger. You have probably been using food as an auxillary medication to handle your moods and stress....you need to break that bad habit and find better ways of dealing with your emotions...I suggest you visit my website, www.shrinkyourself.com, to learn more about what you can do to stop emotional eating.
Avatar universal
I'm sorry Doctor, but with all due respect... did you read my post? You seem to miss the parts about diet and exercise. By far the hardest thing to deal with on these sites, and elsewhere (speaking to physicians face to face) is to get them to somehow understand that, for tens of thousands of paxil users (I won't speak for other ssri's, I've tried zoloft, didn't feel as well, and didn't lose a pound) it's NOT about diet and exercise. You have to take my word for it. If you research the subject on the web, you'll find countless others who have dieted and exercised their butts off, and GAINED weight while on paxil. It is NOT about willpower - it's about the DRUG.

So, having said all that, will we ever get to a time when physicians and others stop telling people on paxil who have made it clear it's not about diet and exercise, they do both, even to extremes, it's about PAXIL. It's great for the symptoms, which can be life threatening, it's HORRIBLE for the physical side effect MOST people on it experience - sustained, seemingly unstoppable weight gain.

I'm looking for NEW information, something besides "yeah, I've gained weight too, and I'm a marathon runner!" or, "try another SSRI," or, "go off paxil" (I've done it. Twice. Carefully, slowly decreasing dosage. under a doctor's supervision. I felt awful, and I DIDN'T lose weight)

I seem to be asking the impossible, but I'm looking for someone in the medical community to say "this is the reason it makes people gain a lot of weight" (I know - "you DON'T know") and/or "here's what you do, and it WORKS."  Instead, the bottom line, unfortunately for me and thousands of others, maybe millions, seems to be "the drug companies sell billions of dollars of this stuff, and therefore, they have no vested interest in finding out why they inflict ANOTHER health hazard on people  - I've gained 50 pounds! - despite intense diet and exercise - with little or no warning  - my shrink said NOTHING about weight gain originally, neither did the label of the drug, yes it's a BIT better now in terms of upfront information, but not much.

The drug companies couldn't care less about spending money on finding out exactly why paxil causes so much weight gain, because they haven't been FORCED to find out via a class-action lawsuit. SUICIDE gets their attention, but slow death by weight gain? Not so much.

So, please, I know you're out there, all you fatties, loathing yourselves and hating the drug that causes it, while doing everything you can to prevent it (and THOSE are the ones I'm talking to and share a kinship with - fit people who STILL work out every day, who STILL diet all the time, and STILL can't lose weight from paxil, but MUST be on it for a chronic condition) but are finally (it's taken me 5 years) coming to the rather alarming conclusion that - you may never see yourself again. EVER.

Does ANYONE have something new and intelligent to offer on this subject!

Thanks
Avatar universal
I took Paxil but only briefly so I didn't get the weight gain from it.  I was dx with bipolar and switched to Lithium.  Now talk about the weight!  I have put on 70 lbs in 3 yrs.  I'm 5'9 female and wore yes I said WORE a size 7-9 jean. *sighs*  the 'ol days.  I argue with my Dr. about the meds that are supposed to fix my depression causing me more everytime I have to buy larger clothes.  I have switched meds and am hoping they work.  Lamitcal and Topomax (I saw that you said that it didn't help you, but from what I was told you have to get to at least 100 mg or higher for it to help) I'm still stepping up so I don't know yet if it's gonna help me.  It's a b**** that the cure is a curse most times.

As far as my eating I don't eat much at all.  Yes I could exerice more but with the depression it's hard to get motivated. Vicious circle.  But it is so frustrating to watch the scale keep going up and up.  I'm on the Bipolar and Depression boards and many there are having the same problems.  Seems to be one of the demons we have to face.

I ramble on here. (part of my problem...lol)  Good luck finding your answer and if you do post it on one of the boards I mentioned for the rest of us.

Happy Holidays.
Avatar universal
A couple of years ago I went on a diet and over the course of several months was able to lose 45 pounds through better eating.  a couple of months into my weight lose regime, I was taking myself off the antidepressant I was on.  Sure enough I had a mental breakdown and had to be put back on an antidepressant.  Then I gained back 35 pounds.  Recently, I was put on Xanax.  I am now losing weight again.  People are telling me how great I am looking. Pants I couldn't wear before are now getting too big on me.

I don't know all the whys, only that most antidepressants are designed to slow down your metabolism. It is frustrating putting on weight when you try to eat and excercise right. Im still looking on info myself on why I gain weight.  The frustrating thing is, we may never know the real answer.  I like your second message.  There is alot that the drug companies know but won't tell us about the drugs we take.  Unfortunately, it may take a lawsuit to wake them up.  (For some humor, have you seen the comercial for progenatoravox? Go to www.youtube.com and do a search for "The drugs I need" - now there is a drug with side effects!) Any way keep looking, you will find an answer!
207972 tn?1230427719
Have you read a book called, "Feeding the Hungry Heart" ?  That book has helped me a lot (author Geneen Roth)  One thing that helped me is mindfulness of my eating-- I try not to watch tv or read or do other things while eating.  Seems like the body and mind require the time spent on eating, seeing the food and really tasting it, and if i am not paying attention, i will never fill that "void" within.  I agree, the SSRI's slow my metabolism.  I have gained weight and lost it, with and without the meds.  For me, Prozac does not stimulate appetite too much.  Wish I didn't have to take any meds, but I do not do well without an antidepressant.  I notice if I cut down on the SSRI dose, I seem to eat more carbs-- a lot more.  
Avatar universal
I finally found some stabilization on Celexa and Geodon.  I had been able to control my weight with Wellbutrin and Geodon, but I was diagnosed with an eating disorder, which in my opinion was a misdiagnosis because how can you not be obsessed with the scale when your on medication that could possibly make you gain weight.  Anyways, I was at my lightest when I was on Wellbutrin and Geodon, but had a lapse with insanity so my medicines changed.  My weight ofcourse changed as well.  Im now 21 pounds heavier and hate every fold on my body.  Like you, I was fit, a dancer, and a swimmer, and now I suffer from being borderline overweight.  I'm really going to talk to my doctor about this because he seems to be brushing aside my need to be thin, or at least within a normal weight.  I empathize with your frustration.  It sounds like you've tried all the SSRI's already, but I know for a fact that Wellbutrin is the antidepressant that has the least affect on weight in most people.  Good luck, I feel your misery.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area